Hold control (command on a Mac) and press the + key as many times as necessary to increase the font size.
Hold control (command on a Mac) and press the - key to reduce the font size. - hide

#1 May 2, 2019 11:14:59

fthompson
Registered: 2019-05-02
Posts: 3
Profile  

Graves Disease and hair loss

Hi everyone,

DX with Graves in November, on methimazole since December. all labs were within “normal” range in January other than the TSH which just got in range mid March. Feeling much better, heart rate has slowed down, weight loss has stopped, feeling energetic and more like my old self. My question is this, I had hair loss pre diagnosis (that was actually my first symptom/sign that something was going on) and then it continued until mid January when it stopped, not entirely but there was improvement for sure. Then I got my medicine refilled (and it was a generic but a different generic than before) mid February and the hair loss started again. Got my labs done and they are all within range (including the TSH). My question is this, has anyone had side effects such as hair loss when switching from one generic to the other? I asked my pharmacist if they could get the first generic I was on as I felt the hair loss had stopped on that generic and they said they could not but if my doctor wrote “brand medically necessary” on my script that I could switch to brand. I know hair loss is a side effect of the methimazole but the hair loss had stopped. I didn't know if this is just typical, for hair loss to stop and start as thyroid levels fluctuate. However, mine have been in range and not really fluctuated all that much, other than the TSH which is now just in range. Also, I have had my ferritin (it was 37ng) and iron levels checked and my endo says everything there is fine. Anyone have advice or have something similar happen? And if so, would you try the brand or just stay on the generic or see if another pharmacy can get the first generic I was on?

Offline

#2 May 2, 2019 18:26:32

Kimberly
Online Facilitator
Registered: 2008-10-14
Posts: 4102
Profile  

Graves Disease and hair loss

Hello and welcome - We're fellow patients here, so can't give advice on medications. In general, the active ingredient should be the same between brand & generic and between different generic manufacturers. However, the absorption could potentially be different. In fact, the medical guidelines recommend followup testing after you switch brands, switch to generic, or switch generic manufacturers.

Hopefully, others here will chime in with their own experiences, but many patients do notice hair loss occurring when levels are swinging too high or too low.


Kimberly
GDATF Forum Facilitator

…through nature's inflexible grace, I'm learning to live…
– Dream Theater

Offline

Board footer

Moderator control

Questions? Problems? Please contact us at [email protected] or 877-643-3123.

GDATF on Facebook

Support the GDATF and become a member today!

© 2019 Graves' Disease & Thyroid Foundation